Alert archive / Montana / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Missoula, MT

July 18, 20227 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 18, 2022, 11:29 AM MDT for 7 counties in Montana. It was in force for 10 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2022, 11:29 AM MDT (17:29 UTC)
Expired
Jul 18, 2022, 9:00 PM MDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 12:05 PM MDTNON-TSTM WND GST 483 Sse Butte, MTASOS STATION KBTM BUTTE-MOONEY AP.
Jul 18, 12:08 PM MDTNON-TSTM WND GST 405 Sse Finn, MTMESONET STATION MTAVN 5.2 SE FINN (MT DOT).
Jul 18, 2:42 PM MDTNON-TSTM WND GST 584 Nne Mcallister, MTMESONET STATION MTNOR NORRIS HILL (MT DOT).
Jul 18, 3:23 PM MDTNON-TSTM WND GST 50Garrison, MT
Jul 18, 3:26 PM MDTNON-TSTM WND GST 455 S Blossburg, MTMACDONALD PASS, HIGHWAY 12.
Jul 18, 4:40 PM MDTNON-TSTM WND GST 436 Ese Georgetown, MTYANKEE FLATS RAWS.
Jul 18, 5:06 PM MDTNON-TSTM WND GST 583 Sse Butte, MTASOS STATION KBTM BUTTE-MOONEY AP.
Jul 18, 5:10 PM MDTNON-TSTM WND GST 407 N Helmville, MT
Jul 18, 5:30 PM MDTNON-TSTM WND GST 402 Ene Bearmouth, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS85 KMSO 181729
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1129 AM MDT Mon Jul 18 2022

MTZ110-111-190300-
/O.NEW.KMSO.FW.W.0001.220718T1729Z-220719T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
1129 AM MDT Mon Jul 18 2022

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire
  Zone 111 (East Beaverhead). 

* Winds: West winds 30 to 40 mph with gusts 50 to 60 mph.

* Minimum humidities: 8 to 13 percent. 

&&

$$
1 follow-up statement
168 
WWUS85 KMSO 190253
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
853 PM MDT Mon Jul 18 2022

MTZ110-111-190400-
/O.EXP.KMSO.FW.W.0001.000000T0000Z-220719T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
853 PM MDT Mon Jul 18 2022

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

Humidity will continue to increase with winds decreasing through 
the rest of the evening.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 18, 3:59 AM MDT, 7 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 3:59 AM MDT, 7 hours 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
359 AM MDT Mon Jul 18 2022

...Strong gusty winds expected in southwest Montana and Lemhi
County today...

.DISCUSSION...Showers are ongoing this morning across the region
in association with a passing cold front and approaching upper
level trough. As expected, the more widespread precipitation has
been in northwest Montana, closest to the low pressure center.
While the probability of severe storms is low, these showers are
being monitored for lightning, gusty winds, and small hail.
Temperatures will be much cooler today and tonight behind this
cold front. Wind gusts are still expected to be impactful this
afternoon, even once the precipitation clears the area. A tight
pressure gradient and strong mid to upper-level winds will lead to
wind gusts over 30 mph today. Gusts over 45 mph are expected in
southwest Montana and Lemhi County. Various wind products are in
effect across the forecast area today including high wind
warnings, wind advisories, and a lake wind advisory. Potential for
damaging winds should decrease through the evening hours.

Beginning on Tuesday, the upper level flow will turn more zonal
with a ridge beginning to build by midweek. With the ridge,
temperatures will quickly jump back above seasonal averages. Much
drier air will be working its way into the forecast area as well.
Deterministic and ensemble model runs have been highlighting just
how dry the air will be. Precipitable water values could be as low
as 10 to 20 percent of normal. Low relative humidities will be a
concern much of this week, especially in southwest Montana. A
return to southwest flow aloft is anticipated by the end of the
week, which will bring precipitation chances back to the Northern
Rockies. Both the GFS and ECMWF show the passing of a shortwave
during the Friday-Saturday time period, which will further
increase shower activity. This far out there are timing
differences between the deterministic runs. The ECMWF brings the
main energy through on Friday, while the GFS doesn’t bring it
through until early Saturday. After late week precipitation
chances the next area of concern could be very warm temperatures
in the extended outlook. Ensemble runs are already showing
potential for another round of triple digit high temperatures.

&&

.AVIATION...Showers and thunderstorms are expected across western
Montana through 18/1800Z with an upper trough passage. Small hail,
lightning, brief heavy rain, and gusty winds are possible with
the storms. A tight wind gradient will bring 40 to 50 knot winds
over southwest Montana and Lemhi County through 19/0200Z. It will
still be windy elsewhere but not as strong. On Tuesday, hot, dry,
and less windy conditions are expected.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning from 10 AM this morning to 8 PM MDT this
     evening Butte/Blackfoot Region.

     Wind Advisory from 10 AM this morning to 8 PM MDT this evening
     Bitterroot/Sapphire Mountains...Missoula/Bitterroot Valleys.

     Lake Wind Advisory from 10 AM this morning to 6 PM MDT this
     evening for Flathead Lake in the Flathead/Mission Valleys.

     Wind Advisory from 10 AM this morning to 8 PM MDT this evening
     Potomac/Seeley Lake Region.

ID...Wind Advisory from 10 AM this morning to 8 PM MDT this evening
     Eastern Lemhi County...Western Lemhi County.

&&

In the hours before

Special weather statement, Jul 18, 9:14 AM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
914 AM MDT Mon Jul 18 2022

MTZ002-181545-
West Glacier Region MT-
914 AM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northern Flathead
County through 945 AM MDT...

At 914 AM MDT, Doppler radar was tracking a strong thunderstorm 32
miles north of West Glacier, or 51 miles north of Evergreen, moving
northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Flathead
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 11407 4899 11406 4896 11405 4896 11403
      4894 11404 4892 11401 4891 11401 4889 11406
      4885 11399 4876 11423 4900 11442
TIME...MOT...LOC 1514Z 239DEG 49KT 4897 11407

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jul 18, 9:58 AM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
958 AM MDT Mon Jul 18 2022

MTZ001>003-181645-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
958 AM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northwestern Lake
and central Flathead Counties through 1045 AM MDT...

At 956 AM MDT, Doppler radar was tracking a strong thunderstorm over
Woods Bay, or 18 miles southeast of Kalispell, moving northeast at
40 mph.  If you are on Flathead Lake take shelter.  Lightning and
gusty winds up to 30 mph or higher, is expected to quickly develop
in the next 10-15 minutes.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woods Bay, Bigfork, Proctor, Somers, Lakeside, Rollins and Dayton.

This includes the following highways...
 Highway 83 between mile markers 77 and 90.
 Highway 93 between mile markers 80 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4786 11404 4783 11443 4814 11427 4816 11376
TIME...MOT...LOC 1556Z 211DEG 36KT 4798 11410

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Local storm report, Jul 18, 10:21 AM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1021 AM MDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     NON-TSTM WND GST 6 SE NORTH FORK         45.36N 113.89W
07/18/2022  M56 MPH          LEMHI              ID   MESONET

            MESONET STATION KRCI1 KRILEY CREEK RAWS.

0936 AM     NON-TSTM WND GST 3 SW SALMON             45.15N 113.95W
07/18/2022  M42 MPH          LEMHI              ID   MESONET

            MESONET STATION SMYI1 SALMON.

0940 AM     NON-TSTM WND GST 15 E MACKAY BAR         45.38N 115.19W
07/18/2022  M42 MPH          IDAHO              ID   MESONET

            MESONET STATION LPFI1 LODGEPOLE.

0948 AM     NON-TSTM WND GST 6 E YELLOWJACKET        44.99N 114.42W
07/18/2022  M40 MPH          LEMHI              ID   MESONET

            MESONET STATION BAEI1 RED ROCK PEAK.

&&
Special weather statement, Jul 18, 11:00 AM MDT, 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
1100 AM MDT Mon Jul 18 2022

MTZ002-181745-
West Glacier Region MT-
1100 AM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northeastern
Flathead County through 1145 AM MDT...

At 1059 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of East Glacier Park Village, or 41 miles east of
Evergreen, moving northeast at 25 mph.  Logan Pass and the Going To
The Sun Road will be impacted.  Water runoff along the road is
possible as well.

HAZARD...Wind gusts up to 50 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Flathead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4847 11347 4846 11348 4842 11340 4842 11336
      4839 11335 4839 11333 4837 11334 4834 11338
      4832 11336 4839 11356 4853 11347
TIME...MOT...LOC 1659Z 207DEG 24KT 4838 11340

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 18, 11:14 AM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1114 AM MDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND GST 3 N MOIESE              47.42N 114.26W
07/18/2022  M42 MPH          LAKE               MT   MESONET

            MESONET STATION MTM79 MDA MOIESE N.

&&
Local storm report, Jul 18, 11:15 AM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1115 AM MDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     NON-TSTM WND GST 6 E YELLOWJACKET        44.99N 114.42W
07/18/2022  M43 MPH          LEMHI              ID   MESONET

            MESONET STATION BAEI1 RED ROCK PEAK.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:10 AM MDTSpecial Weather StatementMSO50 min
Jul 18, 9:14 AM MDTSpecial Weather StatementMSO31 min
Jul 18, 9:58 AM MDTSpecial Weather StatementMSOFlathead47 min
Jul 18, 11:00 AM MDTSpecial Weather StatementMSOGlacier45 min
Jul 18, 1:46 PM MDTSpecial Weather StatementMSOFlathead29 min

Nearby

Red Flag Warnings in Montana, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.